Alert: Two Overdoses of Tamiflu in Pediatric Patients in Pennsylvania
A shortage of Tamiflu in liquid form has contributed to some dosage errors due to staff's unawareness of the higher concentration in the contents of the Tamiflu pill form when developing their own liquid version of the drug
HARRISBURG, Pa., Nov. 2 /PRNewswire-USNewswire/ -- Two pediatric patients in Pennsylvania hospitals received overdoses of the drug Tamiflu to treat their flu symptoms because of unawareness among staff as to the concentration of the drug given in an alternative liquid form. Both children were unharmed as a result of the errors, but details of the near misses have been published in a supplementary Pennsylvania Patient Safety Advisory to raise awareness of the issue.
For patients who have trouble swallowing Tamiflu capsules (usually elderly and children), a liquid form of the drug is available. For facilities that have a shortage of Tamiflu in liquid form, the U.S. Food and Drug Administration has approved directions listed in the product labeling for using the powder in the Tamiflu capsule to make a liquid form, which is a different concentration. However, reports show staff are unaware of the differences in the concentrations of these two products.
As of October 20, 2009, the Pennsylvania Patient Safety Authority has received two reports describing the dosage errors related to the varying Tamiflu concentrations. In each case, physicians prescribed 12 mg of the product to the patient in liquid form. However, due to shortages of the liquid form, which is available in a 12 mg/mL concentration, pharmacists compounded and dispensed a liquid form made from the powder of available capsules as a 15 mg/mL concentration, which was administered without adjusting the dose.
"We believe hospital staff -- prescribers, nurses, and pharmacists -- may be unaware of the potential for dosage errors due to the shortage of the drug in liquid form," Mike Doering, executive director of the Pennsylvania Patient Safety Authority said. "Doctors who are prescribing the Tamiflu in a liquid are unaware that the manufacturer-produced liquid form of the product is not available."
The Authority's subcontractor, the Institute for Safe Medication Practices (ISMP), alerted healthcare professionals on October 15, 2009, about the risk of overdoses and under doses.
"In light of flu season, this is a real-time problem so the Authority and ISMP are working to get the word out as quickly as possible so that healthcare professionals across the board are aware of the potential risks of compounding their own liquid form of the drug," Doering said. "Some strategies previously released by ISMP to help healthcare providers reduce and eliminate the risks are also provided in the Advisory."
The guidance includes:
For the complete 2009 November supplementary Pennsylvania Patient Safety Advisory, go to www.patientsafetyauthority.org. For more information from ISMP, go to www.ismp.org. For more information about Tamiflu, go to www.tamiflu.com. For more information about the FDA-approved directions for compounding Tamiflu go to www.rocheexchange.com.
SOURCE Pennsylvania Patient Safety Authority
You May Also Like